Arizona, 2011

Dense Fog in Arizona, December 15, 2011

December 15, 2011 · NWS PSR · 1 event in 1 county or zone

The ground across southwest and south central Arizona remained moist on December 15th, and with light wind and generally clear skies, locally dense fog developed again over the lower Arizona desert during the morning hours. Although patchy dense fog occurred from Phoenix westward to the lower Colorado river, some of the most dense fog occurred over portions of the southeast greater Phoenix area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The ground across southwest and south central Arizona remained moist on December 15th, and with light wind and generally clear skies, locally dense fog developed again over the lower Arizona desert during the morning hours. Although patchy dense fog occurred from Phoenix westward to the lower Colorado river, some of the most dense fog occurred over portions of the southeast greater Phoenix area. Several trained spotters reported visibility at or below one quarter mile during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 15, 4:56 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 15, 4:56 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 AM MST WED DEC 14 2011

.SYNOPSIS...
PATCHY FOG IS POSSIBLE THROUGH MID MORNING THIS MORNING. OTHERWISE
SUNNY TO PARTLY SUNNY AND NOT QUITE AS COLD WEATHER IS EXPECTED TODAY
AND FRIDAY. TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR AVERAGE FOR
MID DECEMBER FRIDAY. A LOW PRESSURE SYSTEM FROM THE NORTHWEST WILL
BRING A SLIGHT CHANCE OF SHOWERS TO SOUTHEAST CALIFORNIA AND SOUTH-
WEST ARIZONA FRIDAY NIGHT AND MOST OF THE AREA THIS WEEKEND WITH A
BETTER CHANCE OF SHOWERS EAST OF PHOENIX ACROSS THE HIGHER TERRAIN.
GUSTY WINDS FROM THE NORTH ARE ALSO EXPECTED IN SOUTHEAST CALIFORNIA
AND DOWN THE LOWER COLORADO RIVER VALLEY. TEMPERATURES ARE EXPECTED
TO DROP BELOW AVERAGE AGAIN BY SUNDAY. PARTLY TO MOSTLY SUNNY SKIES
ARE EXPECTED TO RETURN AGAIN MONDAY.

&&

.DISCUSSION...
...PATCHY FOG POSSIBLE THROUGH MID MORNING THIS MORNING...OTHERWISE
SUNNY TO PARTLY SUNNY AND NOT QUITE AS COLD TODAY...

THERE WAS PATCHY FOG DEVELOPING IN SOUTH-CENTRAL AND SOUTHWEST
ARIZONA TO PORTIONS OF THE LOWER COLORADO RIVER VALLEY NORTH OF YUMA
WELL BEFORE SUNRISE VERY EARLY THIS MORNING. THERE WAS ALSO A BAND
OF HIGH CLOUDINESS MOVING EAST ACROSS SOUTHEAST CALIFORNIA.
OTHERWISE...IT WAS CLEAR AND TEMPERATURES WERE GENERALLY 4 TO 7
DEGREES LOWER AND DEW POINT TEMPERATURES 2 TO 6 DEGREES LOWER
COMPARED WITH THE SAME TIME YESTERDAY MORNING.

ENOUGH LOW LEVEL MOISTURE IS LEFT IN THE AIR FOR PATCHY FOG TO
CONTINUE DEVELOPING IN SOUTH-CENTRAL AND SOUTHWEST ARIZONA TO THE
LOWER COLORADO RIVER VALLEY NORTH OF YUMA THROUGH EARLY THIS MORNING
AND LASTING UNTIL MID MORNING. THIS IS IN THE FORECAST. OTHERWISE...

AN AXIS OR RIDGE OF WEAK HIGH PRESSURE ALOFT FROM THE NORTHWEST WILL
SWING EAST ACROSS THE AREA TODAY. AS A RESULT...SUNNY TO TO PARTLY
SUNNY SKIES AND NOT QUITE AS COLD WEATHER IS EXPECTED TODAY AS A
BAND OF HIGH CLOUDINESS FROM THE NORTHWEST MOVES ACROSS THE AREA.
THIS BAND OF HIGH CLOUDINESS IS AHEAD OF A LOW PRESSURE SYSTEM
CENTERED OVER NORTHERN CALIFORNIA.

THE LOW PRESSURE SYSTEM THAT WAS CENTERED OVER NORTHERN CALIFORNIA
EARLY THIS MORNING IS MOVING RAPIDLY SOUTH AND IS EXPECTED TO BE
CENTERED NEAR THE EXTREME SOUTHERN CALIFORNIA COAST BY LATE THIS
AFTERNOON AND NORTHERN BAJA CALIFORNIA TONIGHT THROUGH SATURDAY
NIGHT. IT IS THEN EXPECTED TO MOVE SLOWLY EAST ACROSS SOUTHERN
ARIZONA SUNDAY AND SUNDAY NIGHT. RELATIVELY WARMER AIR AHEAD OF THE
LOW PRESSURE SYSTEM IS EXPECTED TO CAUSE TEMPERATURES TO CLIMB TO
NEAR AVERAGE FOR MID DECEMBER FRIDAY.

THE LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS TO
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY NIGHT AND MOST OF
THE AREA THIS WEEKEND. THIS SYSTEM IS MOVING MORE OVER LAND THAN THE
LAST SYSTEM. AS A RESULT...IT HAS LESS MOISTURE THAN THE STORM
SYSTEM THAT MOVED THROUGH OUR AREA EARLY THIS WEEK. THUS...ANY
SHOWERS THAT OCCUR WITH THE LOW PRESSURE SYSTEM THIS WEEKEND ARE
EXPECTED TO PRODUCE LESS RAIN THAN THE AMOUNT OF RAIN THAT OCCURRED
WITH THE STORM SYSTEM THAT MOVED THROUGH OUR AREA EARLY THIS WEEK.
THE BEST CHANCE OF SHOWERS THIS WEEKEND IS EAST OF THE PHOENIX AREA
ACROSS THE HIGHER TERRAIN.

THE LOW PRESSURE SYSTEM IS EXPECTED TO CAUSE GUSTY WINDS FROM THE
NORTH IN SOUTHEAST CALIFORNIA AND DOWN THE LOWER COLORADO RIVER
VALLEY. IN ADDITION...TEMPERATURES ARE EXPECTED TO DROP BELOW
AVERAGE AGAIN BY SUNDAY.

PARTLY TO MOSTLY SUNNY SKIES ARE EXPECTED TO RETURN AGAIN MONDAY AS
THE LOW PRESSURE SYSTEM MOVES EAST AWAY FROM ARIZONA.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

SOME PATCHY FOG WILL PERSIST UNTIL AROUND 17Z...NOTHING EXPECTED TO
IMPACT TERMINALS WITH VISIBILITY BELOW 3 MILES. OTHERWISE...FEW CU
AND SCT HIGH CLOUDS ACCOMPANIED BY LIGHT/VARIABLE WINDS AT ALL TAF
SITES THROUGH AT LEAST 12Z FRIDAY. WINDS INCREASE...GENERALLY LESS
THAN 10KT AND BECOME WEST-NORTHWESTERLY AT KIPL/KBLH AFTER 04Z
FRIDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
A STRONG COLD LOW PRESSURE SYSTEM WILL SAG SOUTH THROUGH THE GREAT
BASIN AND WILL BRING LOCALLY BREEZY CONDITIONS ACROSS SOUTHEAST
CALIFORNIA...AND AN INCREASING CHANCE OF SHOWERS AND MOUNTAIN SNOW
TO THE REGION THROUGH THE WEEKEND. A COOLER AND UNSETTLED WEATHER
PATTERN WILL PERSIST EARLY NEXT WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Dec 15, 6:47 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
647 AM MST THU DEC 15 2011

AZZ020-027-028-CAZ031-161300-
LOWER COLORADO RIVER VALLEY AZ-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
647 AM MST THU DEC 15 2011 /547 AM PST THU DEC 15 2011/

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MST /10 AM PST/ THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

PATCHY DENSE FOG IS EXPECTED IN PORTIONS OF CENTRAL AND SOUTHERN
ARIZONA TO THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA
THROUGH MID MORNING THIS MORNING. THIS INCLUDES INTERSTATES 8 AND 10
IN THESE AREAS INCLUDING BETWEEN TUCSON...PHOENIX...GILA BEND AND
BLYTHE. IT ALSO INCLUDES STATE HIGHWAY 85 BETWEEN BUCKEYE AND GILA
BEND.

IF YOU ARE DRIVING AND ENCOUNTER DENSE FOG...SLOW DOWN AND USE LOW
BEAM HEADLIGHTS. IF YOU PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR
VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS
ALL THE WAY OFF. ONLY THE EMERGENCY FLASHER LIGHTS SHOULD BE USED
WHEN YOUR VEHICLE HAS PULLED OFF THE ROAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ021>026-CAZ032-033-161300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
647 AM MST THU DEC 15 2011 /547 AM PST THU DEC 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG IS EXPECTED IN CENTRAL AND SOUTHERN ARIZONA TO THE
LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA THROUGH MID
MORNING THIS MORNING. THIS INCLUDES INTERSTATES 8 AND 10 IN THESE
AREAS INCLUDING BETWEEN TUCSON...PHOENIX...GILA BEND AND BLYTHE. IT
ALSO INCLUDES STATE HIGHWAY 85 BETWEEN BUCKEYE AND GILA BEND.

IF YOU ARE DRIVING AND ENCOUNTER DENSE FOG...SLOW DOWN AND USE LOW
BEAM HEADLIGHTS. IF YOU PULL OFF TO THE SIDE OF THE ROAD...PUT YOUR
VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND TURN YOUR LIGHTS
ALL THE WAY OFF. ONLY THE EMERGENCY FLASHER LIGHTS SHOULD BE USED
WHEN YOUR VEHICLE HAS PULLED OFF THE ROAD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Greater Phoenix Area

When
December 15, 7:25 AM MST to 11:00 AM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Generally clear skies, light wind and lingering low level moisture allowed locally dense fog to form over portions of the lower central and southwestern Arizona desert during the morning hours on December 15th. At 725 am, a trained weather spotter reported dense fog with a visibility down to one quarter mile at the intersection of Gilbert Road and the Hunt Highway, about 5 miles east of Sun Lakes. Another weather spotter in Queen Creek near the San Tan Mountain reported visibility down to 100 feet at 810 am. The fog disrupted the morning rush hour across the greater Phoenix area, and hindered travel along other major Arizona roads including Interstate 10 and Highway 60. Fortunately no significant accidents or injuries were reported with the hazardous driving conditions.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353253.